Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 42, NWS Albuquerque, NM

October 19, 201918 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Oct 19, 2019, 3:21 PM MDT for 18 counties in New Mexico. It took effect at Oct 20, 2019, 6:00 AM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2019, 3:21 PM MDT (21:21 UTC)
In effect from
Oct 20, 2019, 6:00 AM MDT
Expired
Oct 20, 2019, 7:00 PM MDT
In force
13 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Colfax County, NM, Curry County, NM, De Baca County, NM, Guadalupe County, NM, Harding County, NM, Mora County, NM, Quay County, NM, Rio Arriba County, NM, Roosevelt County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Taos County, NM, Torrance County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 149 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3538 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS75 KABQ 192121
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
321 PM MDT Sat Oct 19 2019

NMZ210-212>216-223-227>229-231>234-201100-
/O.NEW.KABQ.WI.Y.0042.191020T1200Z-191021T0100Z/
Tusas Mountains Including Chama-
Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Central Highlands-Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Harding County-
Eastern San Miguel County-Guadalupe County-Quay County-
321 PM MDT Sat Oct 19 2019

...WIND ADVISORY IN EFFECT FROM 6 AM TO 7 PM MDT SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, east central, north central and 
  northeast New Mexico.

* WHEN...From 6 AM to 7 PM MDT Sunday.

* IMPACTS...Loose and unsecured objects may blow around or become
  airborne. Hazardous cross winds will impact north-to-south
  oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
809 
WWUS75 KABQ 200848
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
248 AM MDT Sun Oct 20 2019

NMZ218-219-221-222-201800-
/O.EXA.KABQ.WI.Y.0042.191020T1200Z-191021T0100Z/
Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
248 AM MDT Sun Oct 20 2019

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Santa Fe Metro Area, Middle Rio Grande Valley 
  including the Albuquerque Metro Area, Sandia and Manzano 
  Mountains including Edgewood and Estancia Valley.

* WHEN...From 6 AM this morning to 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Localized areas of blowing dust may 
  suddenly reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ210-212>216-223-227>229-231>234-201800-
/O.CON.KABQ.WI.Y.0042.191020T1200Z-191021T0100Z/
Tusas Mountains Including Chama-
Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Central Highlands-Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Harding County-
Eastern San Miguel County-Guadalupe County-Quay County-
248 AM MDT Sun Oct 20 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 7 PM
MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, north central and 
  northeast New Mexico.

* WHEN...From 6 AM this morning to 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

40
902 
WWUS75 KABQ 201649
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1049 AM MDT Sun Oct 20 2019

NMZ223-232>234-210100-
/O.UPG.KABQ.WI.Y.0042.000000T0000Z-191021T0100Z/
/O.NEW.KABQ.HW.W.0017.191020T1649Z-191021T0100Z/
Central Highlands-Eastern San Miguel County-Guadalupe County-
Quay County-
1049 AM MDT Sun Oct 20 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Central Highlands, Eastern San Miguel County, 
  Guadalupe County and Quay County.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Localized areas of blowing dust may
  suddenly reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NMZ235>237-210100-
/O.EXA.KABQ.WI.Y.0042.000000T0000Z-191021T0100Z/
Curry County-Roosevelt County-De Baca County-
1049 AM MDT Sun Oct 20 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Curry County, Roosevelt County and De Baca County.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Localized areas of blowing dust may 
  suddenly reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ210-212>216-218-219-221-222-227>229-231-210100-
/O.CON.KABQ.WI.Y.0042.000000T0000Z-191021T0100Z/
Tusas Mountains Including Chama-
Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Harding County-
1049 AM MDT Sun Oct 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Santa Fe Metro Area, Middle Rio Grande Valley 
  including the Albuquerque Metro Area, Sandia and Manzano 
  Mountains including Edgewood and Estancia Valley.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Localized areas of blowing dust may 
  suddenly reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Oct 19, 3:03 PM MDT, 18 minutes earlier.

Area forecast discussion, Oct 19, 3:03 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
303 PM MDT Sat Oct 19 2019

.SYNOPSIS...
A cold front will sweep across the state on Sunday, dropping
temperatures and increasing wind speeds. The strongest wind speeds
will be felt along and east of the Sangre de Cristo Mountains. A
Wind Advisory is in effect Sunday for portions of east central and
northeast New Mexico where gusts up to 55 mph are expected. Critical
fire weather conditions will also be a concern in this area where a
Red Flag Warning is also in effect for Sunday. Much colder
temperatures will be in place Monday morning behind the front with
most areas once again seeing freezing temperatures. Below normal
temperatures on Monday will quickly rebound to near to above normal
by Wednesday. The warm up won't last long, however, as another big
drop in temperatures comes on Thursday.

&&

.DISCUSSION...
The next storm system to impact the state is currently centered over
the Pacific NW. That system will continue to deepen into a closed
low as it moves over the central Rockies and will send a potent cold
front across the state on Sunday. Strong winds are still expected
across the state on Sunday behind the front, but the strongest winds
will actually be felt along and east of the Sangre de Cristo
Mountains ahead of the front. With the closed low steering the jet
stream directly over the state, 700mb winds will strengthen to about
40-50 knots in the east. A Wind Advisory will be issued for Sunday
for portions of northeast and east central NM, but wind speeds along
the mountains could even reach High Wind criteria. This combined with
very dry conditions will cause critical fire weather conditions in
this same area. The Fire Weather Watch will be upgraded to a Red Flag
Warning (see Fire Weather discussion below for more).

The cold front will move into TX by Sunday evening, and winds will
calm once the sun goes down. Most of the area will see freezing
temperatures Monday morning, possibly even the ABQ metro area. Low
temperatures for the Socorro and Roswell zones, which have yet to
see their first fall freeze, are currently forecast to be a few
degrees above freezing.

With the aforementioned low ejecting into the Great Plains, dry, northwest
flow will be the rule of thumb through Wednesday. High temperatures
will be below normal on Monday, but will quickly rebound to near to
above normal by Wednesday. The next system will drop into CO and
northern NM late Wednesday/early Thursday. There seems to be better
agreement between the GFS and ECMWF regarding the accompanying
backdoor cold front that looks to move through the east Wednesday
night. As such, temperatures drop again on Thursday which could mean
chances for snow across the northeast and east Thursday and Thursday
night. Stay tuned.

15

&&

.FIRE WEATHER...

...FIRE WEATHER CONCERNS SUNDAY AND TO A LESSER EXTENT ON MONDAY...

An upper level trough will deepen as it crosses the central
Rockies on Sunday and steers a strong jet stream over New Mexico.
Northwest and west winds on Sunday will become breezy to windy
areawide. The strongest winds on Sunday should be felt along and
east of the continental divide where gusts from 35 to 55 mph will be
common. Widespread humidities near and below 15 percent are also
expected Sunday with fire weather concerns areawide.  The greatest
fire danger will be across the northeast highlands and eastern
plains, where winds will be strongest and Haines Indices should vary
from 3 to 6. High temperatures on Sunday will vary from near normal
on the far eastern plains to as much as 13 degrees below normal
across the northwest.

In the wake of Sunday's system, northwest winds will weaken but
remain breezy to windy as the tail end of a speed max in the jet
stream lingers over NM. Widespread critically low humidities are
again expected. High temperatures will begin to rebound in the west
while falling from Sunday's readings in the east. Highs should vary
from a few to 10 degrees below normal across the forecast area with
only moderate Haines Indices, so another fire weather headline is
unlikely.

Dry and weaker northwest flow aloft will then linger over the state
through mid week with gradually warming temperatures. GFS and ECMWF
agree on an upper level trough bringing a strong cold front and a
chance for rain and snow mainly to the central mountain chain
eastward Wednesday night through Thursday night.

44

&&

.AVIATION...
18Z TAF CYCLE
Southwest winds will be gusty from Santa Fe northeastward this
afternoon. Winds aloft will strengthen tonight causing winds to
strengthen in the northern mountains after sunset. Nocturnal wind
shifts will vary from normal patterns tonight due to the
strengthening flow aloft and a Pacific cold front that will push
into NW NM during the late night hours. Low level wind shear is
expected along and just east of the Sangre de Cristo Mountains
overnight. Strong winds will develop Sunday as an upper level low
pressure system passing north of NM steers the jet stream over the
state. The strongest winds will be found along and east of the
northern and central mountains, where gusts from 30 to 45 kt are
expected.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  35  55  24  60 /   0   0   0   0
Dulce...........................  29  53  15  58 /   5   5   0   0
Cuba............................  34  54  24  56 /   0   5   0   0
Gallup..........................  30  59  19  63 /   0   0   0   0
El Morro........................  30  58  21  61 /   0   0   0   0
Grants..........................  32  60  20  63 /   0   0   0   0
Quemado.........................  34  62  27  63 /   0   0   0   0
Datil...........................  35  61  27  62 /   0   0   0   0
Glenwood........................  42  74  38  74 /   0   0   0   0
Chama...........................  27  47  15  51 /  10   5   0   0
Los Alamos......................  42  57  30  57 /   0   5   0   0
Pecos...........................  39  57  28  57 /   0   5   0   0
Cerro/Questa....................  34  51  19  52 /   0  10   0   0
Red River.......................  31  41  11  46 /   0  10   0   0
Angel Fire......................  20  45   2  48 /   0   5   0   0
Taos............................  30  55  14  56 /   0   5   0   0
Mora............................  34  54  20  55 /   0   5   0   0
Espanola........................  39  61  26  62 /   0   5   0   0
Santa Fe........................  39  57  28  56 /   0   5   0   0
Santa Fe Airport................  35  60  22  59 /   0   5   0   0
Albuquerque Foothills...........  43  62  32  62 /   0   5   0   0
Albuquerque Heights.............  45  65  33  65 /   0   0   0   0
Albuquerque Valley..............  41  67  30  67 /   0   0   0   0
Albuquerque West Mesa...........  42  66  31  66 /   0   0   0   0
Los Lunas.......................  39  69  29  68 /   0   0   0   0
Rio Rancho......................  44  63  33  63 /   0   0   0   0
Socorro.........................  42  75  35  73 /   0   0   0   0
Sandia Park/Cedar Crest.........  44  57  33  57 /   0   5   0   0
Tijeras.........................  43  60  32  60 /   0   5   0   0
Moriarty/Estancia...............  34  63  23  63 /   0   5   0   0
Clines Corners..................  39  59  27  59 /   0   5   0   0
Gran Quivira....................  40  65  30  62 /   0   0   0   0
Carrizozo.......................  46  70  36  67 /   0   0   0   0
Ruidoso.........................  43  65  34  63 /   0   0   0   0
Capulin.........................  38  57  21  55 /   0  10   0   0
Raton...........................  35  61  19  60 /   0   5   0   0
Springer........................  36  61  20  59 /   0   5   0   0
Las Vegas.......................  39  61  24  60 /   0   5   0   0
Clayton.........................  42  67  29  60 /   0   5   0   0
Roy.............................  41  64  25  61 /   0   5   0   0
Conchas.........................  45  72  30  68 /   0   0   0   0
Santa Rosa......................  45  69  33  66 /   0   0   0   0
Tucumcari.......................  47  74  32  68 /   0   0   0   0
Clovis..........................  46  73  35  65 /   0   0   0   0
Portales........................  47  76  35  69 /   0   0   0   0
Fort Sumner.....................  43  73  33  68 /   0   0   0   0
Roswell.........................  47  81  39  74 /   0   0   0   0
Picacho.........................  46  75  38  70 /   0   0   0   0
Elk.............................  44  73  36  70 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ103-104-108.

&&

15
Hazardous weather outlook, Oct 19, 3:13 AM MDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
313 AM MDT Sat Oct 19 2019

NMZ201>241-201100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
313 AM MDT Sat Oct 19 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong west to northwest winds will develop early Sunday. The
strongest winds are expected across northeast and east central New
Mexico where gusts may exceed 50 mph. Low relative humidity values in
this area may also result in critical fire weather conditions.

After the winds diminish Sunday night, temperatures will drop
quickly. Sub-freezing temperatures are expected for many locations,
including portions of the Albuquerque Metro area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 3:57 AM MDTFire Weather WatchABQHarding, San Miguel, Union11 hr
Oct 19, 2:55 PM MDTRed Flag WarningABQHarding, San Miguel, Union29 hr

Nearby

Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.